Tennessee, 2003

Flash Flooding and Hail in Tennessee, March 19, 2003

March 19, 2003 · NWS OHX · 19 events in 9 counties and zones

8 hail, 7 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 19, 2:57 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 19, 2:57 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST TUE MAR 18 2003

BROAD ELONGATED H5 LOW OVER THE SOUTHERN PLAINS WITH A SHEAR AXIS
THAT EXTENDS FROM EASTERN NEW MEXICO TO WESTERN MISSISSIPPI. SURFACE
SYSTEM CENTERED OVER THE LOWER PLAINS ALSO VERY BROAD AND ELONGATED
SOMEWHAT E-W. COLD FRONT TO THE NORTH OF THIS LOW FROM SOUTHEAST
OHIO WESTWARD TO COLORADO. BOUNDARY APPEARS TO BE SINKING SOUTHWARD
SLOWLY. WHILE EXCELLENT SHEAR IS NOTED IN LATEST VWP IMAGES FROM
OHX...INSTABILITY AND B+ IS STILL LACKING. MODELS SEEMS TO AGREE
THAT THESE 2 FACTORS WILL IMPROVE MARKEDLY IN THE MORNING HOURS. HOWEVER
...THE ONLY PROBLEM IS THAT HELICITY APPEARS TO DECREASE MARKEDLY OVER
THE MIDSTATE FROM 12Z TO 18Z IN LATEST PROGS. AT ANY RATE...SELS
SLIGHT CHANCE IS ON TARGET WITH WIND DAMAGE AND HAIL BEING THE MAIN
THREATS ATTM.

MODELS INDICATING MID/UPPER LEVEL DRY SLOT PUNCHING NORTHWARD
THROUGH THE MIDSTATE THIS AFTERNOON. THUS EVENING  POPS DROP TO
20-40 RANGE WITH ONLY ISOLATED THUNDER...MAINLY PLATEAU. AS THE
SURFACE LOW MOVES INTO THE OHIO VALLEY ON THURSDAY...SURFACE HEATING
COMBINED WITH GOOD LOW LEVEL MOISTURE AND GOOD INSTABILITY PROFILES
WITH RENDER A CHANCE OF THUNDERSTORMS. SLIGHT POSSIBILITY OF SEVERE
AS INDICATED BY SELS...BUT WILL NOT MENTION IN THE ZONE PACKAGE
ATTM.

WEAK FRONT PASSES THROUGH THE MIDSTATE LATE FRIDAY WITH SLIGHTLY
COOLER TEMPS FRIDAY NIGHT AND SATURDAY. NEXT FRONTAL SYSTEM EXPECTED
IN THE AREA NEXT WEDNESDAY.

BNA TE 070/054 073/051 063 18720
CSV TE 066/051 070/048 067 18744

.BNA...NONE.

JLM
Hazardous weather outlook, Mar 19, 5:30 AM CST, 2 hours 5 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-201130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY
AS A STRONG LOW PRESSURE SYSTEM DEVELOPS IN THE PLAINS, THE ATMOSPHERE
IS DE-STABILIZING OVER THE MIDSTATE. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY. A FEW THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WINDS AND HAIL. THUNDERSTORM ACTIVITY SHOLD DIMINISH
MARKEDLY BY TONIGHT.

.DAYS TWO THROUGH SEVEN...
AS THE LOW PRESSURE SYSTEM MOVES CLOSER TO THE MIDSTATE THE THREAT
OF THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH FRIDAY. A WEAK COLD
FRONT WILL MOVE THROUGH FRIDAY AFTERNOON. LITTLE SIGNIFICANT WEATHER
EXPECTED ON SATURDAY AND BEYOND. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER CONDITIONS
SHOULD A SEVERE THUNDERSTORM OR TORNADO WATCH BE ISSUED FOR THE AREA
TODAY.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Hail, Marshall

When
March 19, 7:35 AM CST
Where
Marshall County, Southeast Portion
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.367, -86.700

Spotter reported quarter size hail.

Thunderstorm Wind, Bedford

When
March 19, 8:00 AM CST
Where
Bedford County, 5 mi E of Wartrace
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -86.267

Strong winds blew down trees and utility lines on Knob Creek Road and Union Ridge Road.

Thunderstorm Wind, Bedford

When
March 19, 8:00 AM CST
Where
Bedford County, Southeast Portion
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -86.367

Trees blown down on Normandy/Tullahoma Road.

Hail, Wilson

When
March 19, 9:00 AM CST
Where
Wilson County, 6 mi E of Lebanon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.217, -86.200

Spotter reported dime size hail and winds gusting to 50 to 55 mph.

Hail, Putnam

When
March 19, 11:05 AM CST
Where
Putnam County, Silver Pt
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.100, -85.717

Dime size hail reported.

Thunderstorm Wind, Dekalb

When
March 19, 11:08 AM CST
Where
Dekalb County, Southwest Portion
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.900, -85.867

Barn destroyed off Four Seasons Road. Report was by amateur radio.

Flash Flood, Putnam

When
March 19, 11:30 AM CST to 2:00 PM CST
Where
Putnam County, Cookeville
Reported by
EMERGENCY MANAGER
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

EMA reported streets flooded in Cookeville and roads closed due to high water and debris.

Thunderstorm Wind, Putnam

When
March 19, 11:40 AM CST
Where
Putnam County, 3 mi N of Cookeville
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -85.500

Law enforcement reported numerous trees down and roads blocked.

Flash Flood, Coffee

When
March 19, 12:00 PM CST to 2:00 PM CST
Where
Coffee County, East Central Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

TDOT reported creeks and roads flooded along Rock Road.

Hail, Putnam

When
March 19, 12:10 PM CST
Where
Putnam County, 4 mi W of Cookeville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -85.567

THP reported quarter size hail.

Hail, Warren

When
March 19, 12:20 PM CST
Where
Warren County, Mc Minnville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -85.783

Spotter reported quarter size hail.

Thunderstorm Wind, Warren

When
March 19, 12:45 PM CST
Where
Warren County, Rock Is
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.783, -85.617

Trained spotter reported numerous trees down covering the roadway.

Thunderstorm Wind, Warren

When
March 19, 12:45 PM CST
Where
Warren County, Rock Is
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.783, -85.617

Amateur radio reported trees blown down at Rock Island State Park.

Thunderstorm Wind, Pickett

When
March 19, 12:50 PM CST
Where
Pickett County, Byrdstown
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.567, -85.133

Trained spotter reported several boats destroyed.

Flash Flood, Dekalb

When
March 19, 1:00 PM CST to 2:15 PM CST
Where
Dekalb County, Smithville
Reported by
EMERGENCY MANAGER
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

EMA office reported water over roads and streets in Smithville.

Flash Flood, Pickett

When
March 19, 1:00 PM CST to 2:15 PM CST
Where
Pickett County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

TDOT reported minor flooding on secondary roads across the county.

Hail, Pickett

When
March 19, 1:06 PM CST
Where
Pickett County, Byrdstown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.567, -85.133

Quarer size hail reported by trained spotter.

Hail, Fentress

When
March 19, 2:00 PM CST
Where
Fentress County, Jamestown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.433, -84.917

Spotter reported quarter size hail.

Hail, Fentress

When
March 19, 2:08 PM CST
Where
Fentress County, 2 mi S of Jamestown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -84.917

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346602, 5346595, 5346596, 5346603, 5346586, 5346587, 5346600, 5346588, 5346597, 5346592, 5346593, 5346589, 5346601, 5346590, 5346598, 5346599, 5346604, 5346594, 5346591.